Texas, 2006

Damaging Winds in Texas, August 22, 2006

August 22, 2006 · NWS FWD · 9 events in 7 counties and zones

9 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$117,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 22, 10:12 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 22, 10:12 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1112 AM CDT TUE AUG 22 2006

.UPDATE...
OUTFLOW BOUNDARY HAS PUSHED SOUTHWARD ACROSS THE METROPLEX THIS
MORNING...AND ROUGHLY EXTENDS ALONG THE INTERSTATE 20 CORRIDOR FROM
SULPHUR SPRINGS...WESTWARD TO ARLINGTON AND CISCO.  UNDER THE
INFLUENCE OF STRONG SUBSIDENCE ALOFT...EXPECT THIS FEATURE TO WEAKEN
AND BECOME DIFFUSE BY EARLY AFTERNOON WHILE DIFFERENTIAL HEATING
AND/OR OUTFLOW BOUNDARIES BECOME REESTABLISHED BETWEEN THE RED RIVER
AND INTERSTATE 20.  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL
LIKELY DEVELOP BY EARLY AFTERNOON ALONG AND NORTH OF WEAK LOW-LEVEL
CONVERGENCE ZONE IN THIS AREA.  HOWEVER...AREAL COVERAGE OF STORMS
IS EXPECTED TO BE GREATEST CLOSER TO THE RED RIVER...WHERE EFFECTS
OF MID AND UPPER LEVEL RIDGING WILL BE MUCH LESS.  WILL MAINTAIN
HIGHEST POPS ACROSS THE NORTHERN COUNTIES...WITH ISOLATED ACTIVITY
ACROSS THE REMAINDER OF NORTH TEXAS.  MID-LEVEL SHORTWAVE TROUGH
CURRENTLY ACROSS EAST TEXAS WILL NEED TO BE WATCHED AS IT APPROACHES
THE SOUTHERN COUNTIES LATER THIS AFTERNOON...AND POPS MAY NEED TO BE
INCREASED ACROSS THE SOUTHEAST IF THUNDERSTORM COVERAGE INCREASES
MORE THAN IS CURRENTLY ANTICIPATED.

OTHERWISE...MINOR CHANGES WILL BE MADE TO LOWER TEMPERATURES BY 1-3
DEGREES FROM THE INTERSTATE 20 CORRIDOR NORTHWARD TO THE RED
RIVER...WHERE RESIDUAL OUTFLOW AIR AND MID/HIGH LEVEL CLOUD COVER
WILL LIMIT THE DIURNAL TEMPERATURE INCREASE.  CHANGES WILL ALSO BE
MADE TO DEWPOINT/WIND/CLOUD COVER GRIDS TO REFLECT CURRENT POSITION
OF OUTFLOW BOUNDARY.  UPDATED PRODUCTS WILL BE ISSUED SHORTLY.

65/DD

&&

.AVIATION...
BOUNDARY STILL DRAPED ACROSS NORTH TEXAS WILL OFFER A FOCUS FOR
CONVECTION LATER TODAY AS AN UPPER LEVEL SHORTWAVE APPROACHES.
MODELS HAVE RELATIVELY HIGH POPS TOWARDS THE END OF THE FORECAST
PERIOD...AND WILL COVER PRECIP CHANCES WITH A VCTS FOR THE METROPLEX
FROM 02Z TO 06Z. AFTER THAT...HAVE ADDED A PROB30 GROUP TO ACCOUNT
FOR CHANCES FROM 06 TO 10Z. WINDS WILL REMAIN LIGHT THRU THE
PERIOD...BUT WILL BECOME NORTHERLY...THEN ENE...THEN VARIABLE AGAIN
AROUND 06Z FOR THE METROPLEX AS THE BOUNDARY VACILLATES. ACT WINDS
WILL ALSO BE  LIGHT AND WILL BACK FROM SOUTHERLY TO EASTERLY THRU
THE DAY. EXPECT MORE SCT CU TODAY WITH AN INCREASE IN MID AND HIGH
CLOUDS AS ATMOSPHERE BECOMES MORE SATURATED.  /13

&&

.DISCUSSION...
417 AM CDT TUE AUG 22 2006
THE UPPER LEVEL RIDGE CONTINUES TO HOLD IN ACROSS NORTH TEXAS THIS
MORNING. AN OUTFLOW BOUNDARY EXTENDED JUST SOUTH OF A PARIS...TO
MCKINNEY...TO DENTON...TO ABILENE LINE AS OF 08Z. RAIN CHANCES TODAY
WILL BE HIGHEST NEAR THE RED RIVER NORTHWARD INTO OKLAHOMA...WITH A
SLIGHT CHANCE CONTINUING DOWN TO THE I-20 CORRIDOR AND ALSO EAST OF
I-35. SIMILAR TO THE LAST FEW DAYS...HAVE LEANED TOWARD THE NAM
SOLUTION FOR PRECIPITATION...VERSUS THE WETTER GFS...AS THE NAM HAS
BEEN PERFORMING BETTER OVER NORTH TEXAS. GIVEN THAT...HAVE KEPT THE
BEST POPS NORTH OF I-20 FOR TONIGHT AND WEDNESDAY...BUT DID PLACE
20S ACROSS THE REST OF THE FORECAST AREA AS THE RIDGE MAY GET
SQUEEZED A LITTLE TO THE SOUTH AS THE SOUTHERN EDGE OF THE
WESTERLIES SINK A LITTLE FARTHER SOUTH. FOR THURSDAY...RAIN CHANCES
WILL BE MAINLY ALONG AND EAST OF THE I-35 CORRIDOR AS A WEAK
SHORTWAVE SLIDES SOUTHEAST IN THE NORTHWESTERLY FLOW ALOFT. IT STILL
LOOKS LIKE WE MAY SEE A COLD FRONT SLIDE INTO NORTH TEXAS ON SUNDAY.
THUS HAVE KEPT A MENTION OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST FOR SUNDAY AND MONDAY. TEMPERATURE WISE...HAVE CONTINUED
THE TREND OF GOING WARMER THAN THE GFS MOS GUIDANCE THROUGH THE
FORECAST PERIOD. #58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 100  79  98  78 /  20  20  20  30
WACO, TX             101  77 100  79 /  10  20  20  20
PARIS, TX             97  73  94  73 /  30  30  50  40
DENTON, TX            99  75  98  75 /  20  30  30  30
MCKINNEY, TX          98  74  97  74 /  20  30  30  30
DALLAS, TX           100  80  98  79 /  20  20  20  30
TERRELL, TX          101  76  98  76 /  20  20  20  30
CORSICANA, TX        100  76  99  76 /  20  20  20  20
TEMPLE, TX            99  74 100  75 /  10  20  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

/58
Hazardous weather outlook, Aug 22, 4:01 AM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
501 AM CDT TUE AUG 22 2006

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
501 AM CDT TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS TODAY AS A WEAK FRONTAL BOUNDARY
AND AN UPPER LEVEL DISTURBANCE AFFECT THE REGION. THE THREAT OF
THUNDERSTORMS WILL SPREAD FROM THE IMMEDIATE RED RIVER VALLEY THIS
MORNING TO INCLUDE ALL OF NORTH TEXAS BY THIS EVENING. THE MAIN
THREATS WITH THIS ACTIVITY WILL BE WIND GUSTS TO 40 MPH AND FREQUENT
CLOUD TO GROUND LIGHTNING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY OVER ALL OF NORTH
TEXAS...AND WILL END WEST TO EAST...ONLY INCLUDING AREAS EAST OF A
LINE FROM SHERMAN...TO KAUFMAN...TO HEARNE BY THURSDAY AFTERNOON.
THUNDERSTORM CHANCES WILL LINGER OVER EASTERN NORTH TEXAS THROUGH
FRIDAY AFTERNOON. GUSTY WINDS TO 40 MPH AND CLOUD TO GROUND LIGHTNING
WILL CONTINUE TO BE THE MAIN THREATS.

SEA BREEZE INDUCED THUNDERSTORMS MAY AFFECT AREAS EAST OF A LINE
FROM BONHAM...TO CORSICANA...TO HEARNE SATURDAY AFTERNOON.

THUNDERSTORM CHANCES WILL EXPAND TO INCLUDE ALL OF NORTH TEXAS SUNDAY
AND MONDAY AS A COLD FRONT APPROACHES THE REGION.

A HIGH WILD FIRE DANGER WILL CONTINUE THROUGHOUT THE WEEK...GIVEN THE
SEVERITY OF THE ONGOING DROUGHT...LOW AFTERNOON RELATIVE HUMIDITY
VALUES...AND THE POTENTIAL FOR LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

13

In the hours before

Special weather statement, Aug 22, 1:43 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
243 PM CDT TUE AUG 22 2006

TXZ123-222015-

RAINS-
243 PM CDT TUE AUG 22 2006

...SIGNIFICANT WEATHER ADVISORY FOR...
  RAINS COUNTY

AT 243 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR EMORY...MOVING WEST AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE EMORY.

WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE THUNDERSTORM WARNING MAY BE
NEEDED.

LAT...LON 3278 9564 3296 9564 3298 9592 3275 9592

92

The radar

The Dallas/Ft Worth radar (KFWS), 149 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rains

When
August 22, 1:45 PM CST to 1:50 PM CST
Where
Rains County, Emory
Measured
50 kt (58 mph) estimated sustained
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
32.867, -95.750

Roof damage occurred at several buildings including an apartment complex and a restaurant. Damage to trees was also reported.

Thunderstorm Wind, Kaufman

When
August 22, 3:22 PM CST
Where
Kaufman County, Terrell
Measured
50 kt (58 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.733, -96.283

58 MPH wind gust measured by Terrell ASOS.

Thunderstorm Wind, Hopkins

When
August 22, 3:30 PM CST to 3:50 PM CST
Where
Hopkins County, Sulphur Spgs
Measured
56 kt (64 mph) estimated sustained
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
33.133, -95.600

A barn was blown down about 1 mile southwest of Sulphur Springs. In downtown Suphur Springs, winds blew down several power lines on North Locust Street, Gilmer Street, and College Street. At least three trees blew onto three different main power lines in Sulphur Springs and Martin Springs, leaving about 3,000 customers without power. Lightning strikes caught two trees on fire and also struck the radio tower used by the sheriff's office, knocking out the primary communication channel for the city. A survey the next morning revealed that parts of the repeater were badly damaged and would need to be replaced.

Thunderstorm Wind, Ellis

When
August 22, 4:10 PM CST
Where
Ellis County, 2 mi NE of Ovilla
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.550, -96.867

Trees down on Johnson Lane along the Dallas/Ellis County line.

Thunderstorm Wind, Dallas

When
August 22, 4:10 PM CST
Where
Dallas County, 2 mi NE of Ovilla
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.550, -96.867

Trees down on Johnson Lane along the Dallas/Ellis County line.

Thunderstorm Wind, Collin

When
August 22, 4:45 PM CST
Where
Collin County, 3 mi SW of Plano
Measured
40 kt (46 mph) measured sustained
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
32.983, -96.750

A tree was blown down near the intersection of Coit Road and Highway 190, causing traffic delays of more than 2 hours in either direction. Large limbs were blown down at the intersection of Custer Road and Plano Parkway on the west side of Plano. The traffic control box was also knocked down. Power lines were reported down throughout the city, knocking power out to 5,000 people. Spotters reported wind gusts as high as 46 MPH.

Thunderstorm Wind, Collin

When
August 22, 5:10 PM CST
Where
Collin County, Mc Kinney
Measured
50 kt (58 mph) estimated sustained
Reported by
GENERAL PUBLIC
Coordinates
33.200, -96.617

Trees and large limbs blown down in town.

Thunderstorm Wind, Tarrant

When
August 22, 5:15 PM CST
Where
Tarrant County, Haslet
Measured
65 kt (75 mph) estimated sustained
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
32.967, -97.350

A chimney was damaged by thunderstorm winds; report relayed by the media.

Thunderstorm Wind, Dallas

When
August 22, 5:33 PM CST
Where
Dallas County, Grand Prairie
Measured
53 kt (61 mph) measured sustained
Reported by
GENERAL PUBLIC
Coordinates
32.750, -96.983

61 MPH wind gust reported at the Lockheed Martin building located in the west part of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528260, 5528261, 5528262, 5528263, 5528495, 5528264, 5528492, 5528493, 5528494.